Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 12, 2021, 5:38 PM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2021, 5:38 PM EDT (21:38 UTC)
- Expired
- Jun 12, 2021, 6:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Saginaw County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 72 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:33 PM EDT | HAIL 1.5 | Laingsburg, MI | REPORT OF PING PONG SIZED HAIL ALONG WITH MULTIPLE TREES DOWN |
| Jun 12, 6:35 PM EDT | HAIL 1.75 | 1 Ene Laingsburg, MI | REPORT OF GOLF BALL SIZED HAIL AT PINE HILLS GOLF COURSE ALONG WITH TREES AND POWERLINES DOWN. |
| Jun 12, 6:45 PM EDT | HAIL 1.25 | Perry, MI | HALF DOLLAR SIZED HAIL - PHOTO SUBMITTED VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985
WUUS53 KDTX 122138
SVRDTX
MIC145-155-122245-
/O.NEW.KDTX.SV.W.0001.210612T2138Z-210612T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
538 PM EDT Sat Jun 12 2021
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Southwestern Saginaw County in southeastern Michigan...
Shiawassee County in southeastern Michigan...
* Until 645 PM EDT.
* At 537 PM EDT, a severe thunderstorm was located near Elsie, or 11
miles southeast of Ithaca, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Henderson around 610 PM EDT.
Owosso around 620 PM EDT.
Corunna around 625 PM EDT.
Morrice around 640 PM EDT.
Durand, Byron and Bancroft around 645 PM EDT.
Other locations impacted by this severe thunderstorm include Brant,
Juddville, Fenmore, Bennington, Shaftsburg, Carland and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4335 8437 4312 8393 4278 8393 4278 8436
TIME...MOT...LOC 2137Z 314DEG 22KT 4317 8445
HAIL...1.00IN
WIND...60MPH
$$
BT4 follow-up statements
931
WWUS53 KDTX 122156
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
556 PM EDT Sat Jun 12 2021
MIC145-155-122245-
/O.CON.KDTX.SV.W.0001.000000T0000Z-210612T2245Z/
Saginaw MI-Shiawassee MI-
556 PM EDT Sat Jun 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN SAGINAW AND SHIAWASSEE COUNTIES...
At 555 PM EDT, a severe thunderstorm was located near Elsie, or 9
miles northwest of Owosso, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Henderson around 605 PM EDT.
Owosso around 615 PM EDT.
Corunna around 620 PM EDT.
Morrice around 630 PM EDT.
Durand and Bancroft around 640 PM EDT.
Byron around 655 PM EDT.
Other locations impacted by this severe thunderstorm include
Juddville, Fenmore, Bennington, Shaftsburg, Carland and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4327 8437 4312 8393 4278 8393 4278 8436
TIME...MOT...LOC 2155Z 314DEG 24KT 4308 8432
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
BT244
WWUS53 KDTX 122209
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
609 PM EDT Sat Jun 12 2021
MIC145-155-122245-
/O.CON.KDTX.SV.W.0001.000000T0000Z-210612T2245Z/
Saginaw MI-Shiawassee MI-
609 PM EDT Sat Jun 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN SAGINAW AND SHIAWASSEE COUNTIES...
At 608 PM EDT, a severe thunderstorm was located near Elsie, or 7
miles west of Owosso, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Owosso around 620 PM EDT.
Laingsburg around 625 PM EDT.
Corunna around 630 PM EDT.
Perry around 640 PM EDT.
Morrice around 645 PM EDT.
Bancroft around 650 PM EDT.
Byron around 705 PM EDT.
Other locations impacted by this severe thunderstorm include
Juddville, Fenmore, Bennington, Shaftsburg, Carland and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4327 8437 4312 8393 4278 8393 4278 8436
TIME...MOT...LOC 2208Z 318DEG 21KT 4301 8432
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
BT190
WWUS53 KDTX 122219
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
619 PM EDT Sat Jun 12 2021
MIC145-155-122245-
/O.CON.KDTX.SV.W.0001.000000T0000Z-210612T2245Z/
Saginaw MI-Shiawassee MI-
619 PM EDT Sat Jun 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN SAGINAW AND SHIAWASSEE COUNTIES...
At 617 PM EDT, a severe thunderstorm was located near Owosso, moving
southeast at 25 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...At 615 PM a trained spotter reported baseball size hail in
Ovid.
IMPACT...People and animals outdoors will be severely
injured. Expect shattered windows, extensive damage to
roofs, siding, and vehicles.
This severe storm will be near...
Owosso around 625 PM EDT.
Corunna around 630 PM EDT.
Perry around 640 PM EDT.
Morrice around 645 PM EDT.
Bancroft around 650 PM EDT.
Byron around 705 PM EDT.
Other locations impacted by this severe thunderstorm include
Juddville, Fenmore, Bennington, Shaftsburg, Carland and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4320 8437 4312 8393 4278 8393 4278 8436
TIME...MOT...LOC 2217Z 318DEG 21KT 4298 8428
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
BT479
WWUS53 KDTX 122231
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
631 PM EDT Sat Jun 12 2021
MIC145-122239-
/O.CAN.KDTX.SV.W.0001.000000T0000Z-210612T2245Z/
Saginaw MI-
631 PM EDT Sat Jun 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAGINAW COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4312 8437 4302 8393 4278 8393 4278 8436
TIME...MOT...LOC 2229Z 329DEG 24KT 4289 8427
$$
MIC155-122245-
/O.CON.KDTX.SV.W.0001.000000T0000Z-210612T2245Z/
Shiawassee MI-
631 PM EDT Sat Jun 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SHIAWASSEE COUNTY...
At 630 PM EDT, a severe thunderstorm was located near Laingsburg,
moving southeast at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Perry and Morrice around 640 PM EDT.
Other locations impacted by this severe thunderstorm include
Bennington, Shaftsburg, Carland and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4312 8437 4302 8393 4278 8393 4278 8436
TIME...MOT...LOC 2229Z 329DEG 24KT 4289 8427
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:37 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 12, 3:37 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 337 PM EDT Sat Jun 12 2021 .DISCUSSION... Short-Term (Previous Afternoon Update with Minor Additional Information): Arrival of a shortwave trough carving through the greater ridging pattern across the Great Lakes in conjunction with the passage of a surface cold front will be the main forcing mechanism for late afternoon and early evening convective initiation across Southeast Michigan, specifically for the Tri-Cities area and locations across the western periphery of the cwa. Low-level convergence from weaker lake breezes off of Saginaw Bay/Lake Huron may also aid in initial CI across the Tri-Cities region before further expanding south- southeast through the evening. Effective bulk shear values around 30 knots with MLCAPE values ranging between 1000 - 1500 J/kg will support widely scattered thunderstorms. Storm relative hodographs are also supportive of marginal supercell development within the lake shadow, mainly across central Michigan (& Tri-Cities), given some weak low-level shear and better streamwise mid-level shear. There is additional supportive evidence from the 2-5 km updraft helicity tracks in the latest hi-res ensemble suite showing rotating updrafts are possible. Stronger storm development will be capable of producing isolated damaging wind gusts up to 60 mph given steep low-level lapse rates around 8C/km with additional aid from dry air entrainment(12Z DTX RAOB shows a very dry column of air wedged between 700-400 MB). SPC's updated Day 1 outlook has also included portions of Southeast Michigan (along and west of I-75) in a marginal risk for severe weather for wind gust concerns. Given the near-severe wind gusts between 40-50 mph along yesterday's convective outflow & better thermodynamic fields in place today, the marginal risk for isolated strong wind gusts are warranted. The greater Metro region and northern Thumb will also maintain their chance mention (30-40 percent) of precipitation given any outflow and marine boundaries that will materialize, but severe weather chances will wane as any potential precipitation makes its way by the late evening and early night period. Sunday Through Midweek Period: A very modest drop in temperatures will be noted on Sunday behind the passage of the front with temperature highs pushing into the low to mid-80s, however, a markedly notable change in humidity will be felt as drier air filters in throughout Sunday morning. Dew points will drop into the 50s by Sunday afternoon. Otherwise, breakdown of the subtle ridging over the Great Lakes will occur throughout Sunday as a jet max and elongated shortwave feature carves south into the northern Plains and Midwest. This shortwave combined with support from left exit dynamics from the jet streak and low-level support from an advancing cold front will bring shower and low-end thunderstorm chances on Monday as the upper-level trough sets up across the Great Lakes and continental northeast. A weak thermal trough will hold through the midweek period as high pressure drops into the Midwest and Great Lakes region Tuesday into early Thursday. Anticyclonic flow will draw down very dry air late Tuesday into early Thursday with PW values ranging between .30 to .50. This will bring an extended period of dry weather and pleasant conditions marked by temperature highs in the mid to upper 70s and dew points in the 40s. && .MARINE... Light northeasterly winds backing more northerly tonight will prevail over the local waters as broad, weak low pressure remains in place amidst a very warm and humid airmass. Widely scattered showers and thunderstorms will be possible late this afternoon through this evening, particularly across Saginaw Bay, southern Lake Huron, and possibly into Lake St. Clair and western Lake Erie. Drier air will filter in for Sunday with fresh moderate wind developing over the northern Lake Huron basin. Showers will again be possible Sunday night and into Monday as a cold front sags southeast across the region. High pressure will then build across the central Great Lakes heading into the midweek period with moderate northerly flow, which may lead to periods of choppy waves in portions of the Lake Huron nearshore waters as gusts reach around 20 knots at times. && .PREV DISCUSSION... Issued at 150 PM EDT Sat Jun 12 2021 AVIATION... Midlevel clouds filter out early in the forecast period as a diurnal cu field develops amidst building instability. The arrival of a midlevel disturbance aids in shower and thunderstorm development later this afternoon, mainly over central lower Michigan with convection then tracking southeast across the terminal corridor during the evening. VFR conditions prevail but may experience brief periods of MVFR within any convective activity - as well as gusty winds in any stronger cells. Plenty of low-level moisture sticks around tonight with another round of vsby restrictions or low stratus possible early Sunday, particularly where rainfall occurs this evening. For DTW...Lake breeze should keep wind direction out of the SSE this afternoon. Best timing for arrival of any showers/thunderstorms continues to trend slightly later, now focused mainly after 00z. The strongest convection will likely remain north and west of the terminal this evening. DTW THRESHOLD PROBABILITIES... * Medium in thunderstorms this evening. * Low in ceilings at or below 5000 ft this evening, medium Sunday morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...AM MARINE.......IRL AVIATION.....TF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jun 12, 3:50 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 350 PM EDT Sat Jun 12 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-132000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 350 PM EDT Sat Jun 12 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected over the region this afternoon and evening. Isolated severe wind gusts up to 60 mph will be possible with stronger storm activity, mainly along or west of the I-75 corridor. Storms will track south-southeast at around 25 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-132000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 350 PM EDT Sat Jun 12 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Isolated to widely scattered thunderstorms are possible over the region late this afternoon through late evening. An isolated strong to borderline severe wind gust can't be ruled out in the strongest storms this evening. Storms will track south-southeast at around 25kts. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
In the hours before
Special weather statement, Jun 12, 4:22 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
422 PM EDT Sat Jun 12 2021
MIZ047-048-053-122115-
Bay-Saginaw-Midland-
422 PM EDT Sat Jun 12 2021
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BAY... WESTERN
SAGINAW AND MIDLAND COUNTIES...
At 420 PM EDT, radar indicated strong thunderstorms from near
Coleman to 6 miles northeast of Edmore. Movement was southeast at 30
mph.
Winds near 40 mph are possible with these storms.
These storms will be near...
Sanford around 445 PM EDT.
Midland around 510 PM EDT.
Freeland around 515 PM EDT.
Other locations impacted by these storms include Nelson, Fenmore,
Crump, Poseyville, Willard, Laporte, Averill, Gordonville, Bombay and
Hemlock.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4381 8460 4381 8437 4383 8436 4383 8418
4365 8386 4313 8436 4313 8437 4347 8437
4347 8461
TIME...MOT...LOC 2020Z 313DEG 28KT 4379 8462 4347 8495
BTSpecial weather statement, Jun 12, 5:18 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
518 PM EDT Sat Jun 12 2021
MIZ047-053-060-122215-
Shiawassee-Saginaw-Midland-
518 PM EDT Sat Jun 12 2021
...STRONG THUNDERSTORMS WILL AFFECT SAGINAW...SHIAWASSEE AND
SOUTHEASTERN MIDLAND COUNTIES...
At 517 PM EDT, radar indicated strong thunderstorms from 8 miles
southwest of Midland to near Ithaca to 6 miles northeast of Carson
City. Movement was southeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
These storms will be near...
Freeland and Merrill around 535 PM EDT.
Marion Springs around 540 PM EDT.
Chesaning, St. Charles and Oakley around 605 PM EDT.
Henderson around 610 PM EDT.
Owosso, Laingsburg and Corunna around 615 PM EDT.
Other locations impacted by these storms include Brant, Nelson,
Carrollton, Garfield, Fenmore, Burt, Buena Vista Township,
Poseyville, Layton Corners and Laporte.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4364 8438 4337 8370 4322 8380 4322 8393
4305 8393 4295 8400 4284 8436 4347 8437
4347 8448
TIME...MOT...LOC 2117Z 315DEG 22KT 4354 8437 4332 8450 4324 8476
BTThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:43 PM EDT | Special Weather Statement | DTX | Lenawee, Monroe | 62 min |
| Jun 12, 4:22 PM EDT | Special Weather Statement | DTX | Bay, Midland | 53 min |
| Jun 12, 5:18 PM EDT | Special Weather Statement | DTX | Saginaw, Shiawassee | 57 min |
| Jun 12, 6:45 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Shiawassee | 75 min |
| Jun 12, 7:42 PM EDT | Special Weather Statement | DTX | Bay, Midland | 93 min |
| Jun 12, 7:59 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 76 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.